Skip to main content

Multi-focused cut elimination


We investigate cut elimination in multi-focused sequent calculi and the impact on the cut elimination proof of design choices in such calculi. The particular design we advocate is illustrated by a multi-focused calculus for full linear logic using an explicitly polarised syntax and incremental focus handling, for which we provide a syntactic cut elimination procedure. We discuss the effect of cut elimination on the structure of proofs, leading to a conceptually simple proof exploiting the strong structure of multi-focused proofs.

Hide All
Andreoli J.-M. (1992). Logic programming with focusing proofs in linear logic. Journal of Logic and Computation 2 (3) 297347.
Baelde D. (2012). Least and greatest fixed points in linear logic. ACM Transactions on Computational Logic 13 (1) 2.
Brock-Nannestad T. and Guenot N. (2015a). Cut elimination in multifocused linear logic. In: Proceedings 3rd International Workshop on Linearity, LINEARITY 2014, Vienna, Austria, 13th July, 2014, 24–33.
Brock-Nannestad T. and Guenot N. (2015b). Focused linear logic and the λ-calculus. In: Ghica D. (ed.) Mathematical Foundations of Programming Semantics, ENTCS, 314–329. Available at
Brock-Nannestad T., Guenot N. and Gustafsson D. (2015). Computation in focused intuitionistic logic. In: Falaschi M. and Albert E. (eds.) Principles and Practice of Declarative Programming, 43–54. Available at
Brock-Nannestad T. and Schürmann C. (2010). Focused natural deduction. In: Fermüller C. and Voronkov A. (eds.) Logic for Programming, Artificial Intelligence and Reasoning, Lecture Notes in Computer Science, vol. 6397, 157–171. Available at
Chaudhuri K. (2008). Focusing strategies in the sequent calculus of synthetic connectives. In: Cervesato I., Veith H. and Voronkov A. (eds.) Logic for Programming, Artificial Intelligence and Reasoning, Lecture Notes in Computer Science, vol. 5330, 467481. Available at
Chaudhuri K., Guenot N. and Straßburger L. (2011). The focused calculus of structures. In: Bezem M. (ed.) Computer Science Logic, LIPIcs, vol. 12, 159173. Available at
Chaudhuri K., Miller D. and Saurin A. (2008a). Canonical sequent proofs via multi-focusing. In: Ausiello G., Karhumäki J., Mauri G. and Ong L. (eds.) International Conference on Theoretical Computer Science, IFIP, vol. 273, 383396. Available at
Chaudhuri K., Pfenning F. and Price G. (2008v). A logical characterization of forward and backward chaining in the inverse method. Journal of Automated Reasoning 40 (2–3) 133177.
Gentzen G. (1934). Untersuchungen über das logische Schließen, I. Mathematische Zeitschrift 39 176210. Available at
Girard J.-Y. (1987). Linear logic. Theoretical Computer Science 50 1102. Available at
Girard J.-Y. (1996). Proof-nets: The parallel syntax for proof-theory. In: Ursini A. and Agliano P. (eds.) Logic and Algebra. M. Dekker, New York. Available at
Guerrini S., Martini S. and Masini A. (2001). Proof nets, garbage, and computations. Theoretical Computer Science 253 (2) 185237.
Laurent O. (2002). Etude de la polarisation en logique. Thèse de doctorat, Université Aix-Marseille II.
Laurent O. (2003). Polarized proof-nets and λμ-calculus. Theoretical Computer Science 290 (1) 161188.
Liang C. and Miller D. (2009). Focusing and polarization in linear, intuitionistic, and classical logics. Theoretical Computer Science 410 (46) 47474768.
Miller D. and Saurin A. (2007). From proofs to focused proofs: A modular proof of focalization in linear logic. In: Duparc J. and Henzinger T. A. (eds.) Computer Science Logic, Lecture Notes in Computer Science, vol. 4646, 405419. Available at
Miller D. and Nigam V. (2010). A framework for proof systems. Journal of Automated Reasoning 45 (2) 157188.
Saurin A. (2008). Une étude logique du contrôle. Thèse de doctorat, École Polytechnique.
Simmons R. (2014). Structural focalization. Transactions on Compututational Logic 15 (3) 21.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Structures in Computer Science
  • ISSN: 0960-1295
  • EISSN: 1469-8072
  • URL: /core/journals/mathematical-structures-in-computer-science
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 11 *
Loading metrics...

Abstract views

Total abstract views: 145 *
Loading metrics...

* Views captured on Cambridge Core between 2nd March 2017 - 14th December 2017. This data will be updated every 24 hours.